Nonsteroidal anti-inflammatory drug induced thrombotic thrombocytopenic purpura

Karlos Z. Oregel, Jeremy Ramdial, Stefan Glück

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

A 21-year-old male presented to the emergency department after a 5-day history of recurrent vomiting and decreased urine output. History revealed ingestion of ibuprofen. During the diagnostic workup, the following was identified: white blood cell count 13.4 (×10(3)/mcL), hemoglobin 11.9 (×10(6)/mcL) with an MCV of 73 fL, hematocrit 34% and platelets were 31,000/mcL, sodium of 130 mmol/L, potassium of 5.1 mmol/L, chloride of 83 mmol/L, bicarbonate of 21 mmol/L, blood urea nitrogen of 184 mg/dL and creatinine of 19.1 mg/dL. He was later diagnosed with thrombotic throm-bocytopenic purpura (TTP) based on the fact that he presented with most components of the TTP pentad (except for fever), which included altered mental status, acute kidney injury, thrombocytopenia, and evidence of red cell fragmentation and his ADAMTS13 level was found to be less than 10% prior to therapy. Te patient then received plasma exchange, oral corticosteroids, and hemodialysis, which led to a full recovery of platelet count and renal function.

Original languageEnglish (US)
Pages (from-to)19-22
Number of pages4
JournalClinical Medicine Insights: Blood Disorders
Volume6
DOIs
StatePublished - Nov 14 2013

Keywords

  • Drug-induced TTP
  • Ibuprofen
  • NSAIDs
  • Thrombotic thrombocytopenic purpura
  • TTP

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Nonsteroidal anti-inflammatory drug induced thrombotic thrombocytopenic purpura'. Together they form a unique fingerprint.

  • Cite this